Utah, 2009

High Wind in Utah, March 3 to 4, 2009

March 3 to 4, 2009 · NWS SLC · 5 events in 5 counties and zones

A deepening storm system moving across the Great Basin brought strong, gusty pre-frontal winds. Winds were strongest in the west deserts of Utah, as well as along the Wasatch Range.

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A deepening storm system moving across the Great Basin brought strong, gusty pre-frontal winds. Winds were strongest in the west deserts of Utah, as well as along the Wasatch Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 2, 9:01 PM MST, 6 hours 44 minutes earlier.

Area forecast discussion, Mar 2, 9:01 PM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
901 PM MST MON MAR 2 2009

.SYNOPSIS...A MILD AND MOIST SOUTHWESTERLY FLOW WILL REMAIN OVER
THE GREAT BASIN THROUGH MIDWEEK. THE NEXT COLD FRONT WILL CROSS
NORTHERN UT LATE WEDNESDAY.

&&

.DISCUSSION...EVENING WATER VAPOR IMAGERY DEPICTS DEEP LAYER
SOUTHWESTERLY FLOW EXTENDING THROUGHOUT MUCH OF THE INTERIOR WEST.
A CONVEYOR BELT OF SUBTROPICAL MOISTURE IS EMBEDDED WITHIN THIS
SOUTHWESTERLY FLOW...BUT IS PRIMARILY CONFINED TO THE MID AND
UPPER LEVELS ACROSS UT BASED ON REGIONAL 00Z SOUNDINGS.

SHORTWAVE TROUGH WHICH BROUGHT SHOWERS AND THUNDERSTORMS TO
NORTHERN NV EARLIER HAS LIFTED NORTHWARD INTO CENTRAL ID/EASTERN
OR. IN THE WAKE OF THIS FEATURE MID LEVEL DRYING IS NOTED IN
REGIONAL WV IMAGERY ACROSS MUCH OF NORTHERN NV. BOTH NAM AND GFS
SUGGEST MEAN LONGWAVE TROUGH TO SAG INLAND A BIT
OVERNIGHT...ALLOWING THIS DRYING TO SPREAD EAST ACROSS NORTHERN
UT...WHILE BELT OF SUBTROPICAL MOISTURE SHIFTS SOUTH AND EAST. AS
SUCH PLAN TO REMOVE SLIGHT CHANCE WORDING ACROSS VALLEYS OF
WESTERN UT OVERNIGHT.

OTHERWISE PRESSURE FALLS THIS AFTERNOON ASSOCIATED WITH
AFOREMENTIONED SHORTWAVE ALLOWED SHALLOW INVERSION LAYER ALONG THE
VALLEY FLOORS OF THE WASATCH FRONT TO MIX OUT ACROSS MOST
LOCATIONS. THIS ALLOWED TEMPERATURES TO SPIKE INTO THE LOW 60S
EVEN ALONG THE VALLEY FLOORS. SOUTHERLY GRADIENT OVERNIGHT SHOULD
MAINTAIN A FAIRLY WELL MIXED AIRMASS ACROSS MOST LOCATIONS...AND
WILL UPDATE TO BUMP TEMPS ALONG MOST OF THE WASATCH FRONT
OVERNIGHT.

GIVEN DRY AIR ALOFT FORECAST TO RESIDE ACROSS MUCH OF THE FORECAST
AREA TUESDAY...SUSPECT ANOTHER WINDY AND MILD DAY IS IN STORE FOR
MOST LOCATIONS...WITH PERHAPS IN INCREASE IN SUNSHINE. MAY SEE A
FEW LOCATIONS ACROSS WESTERN VALLEYS APPROACH OR EVEN BRIEFLY
EXCEED WIND GUST CRITERIA.

THE NEXT THREAT FOR ORGANIZED PRECIPITATION LOOKS TO HOLD OFF
UNTIL LATE IN THE DAY WEDNESDAY AT THE EARLIEST ACROSS NORTHERN
UT. 00Z GFS...ALONG WITH THE 12Z EC...CONTINUES TO PUSH A COLD
FRONT THROUGH NORTHERN UT DURING THE AFTERNOON HOURS
WEDNESDAY...WHILE THE 00Z NAM LAGS IN TIMING BY ABOUT 6 HOURS.
700MB TEMPS AT OR BELOW -8C BEHIND THE FRONT SHOULD BE COLD ENOUGH
TO ALLOW SNOW LEVELS TO FALL TO THE VALLEY FLOORS BY WEDNESDAY
NIGHT.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED AT THE SLC TERMINAL THROUGH
TONIGHT. ALTHOUGH SOUTHERLY WINDS ARE FORECAST FOR TUESDAY THERE
REMAINS A 40 PERCENT CHANCE THAT SURFACE WINDS WILL SHIFT TO
NORTHERLY BY 20-22Z DUE TO PRECIPITATION BREAKING OUT ACROSS
NORTHERN PORTIONS OF UTAH.  OTHERWISE...VFR CONDITIONS WILL CONTINUE
THROUGHOUT THE FORECAST PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 2, 5:10 AM MST, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 AM MST MON MAR 2 2009

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
510 AM MST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL CONTINUE ALONG RIDGELINES TODAY AND
TONIGHT. IN THE VALLEYS...SOUTHWEST WINDS WILL ALSO INCREASE AND
BECOME GUSTY...MAINLY OVER WESTERN UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS A STORM SYSTEM APPROACHES FROM THE WEST...SOUTHWEST WINDS WILL
CONTINUE TO INCREASE ACROSS THE REGION. THESE WINDS COULD APPROACH
HAZARD LEVELS IN THE WESTERN VALLEYS TUESDAY AND IN SOUTHWEST UTAH
WEDNESDAY.

A COLD FRONT WILL ENTER NORTHERN UTAH WEDNESDAY AFTERNOON AND
BRING ACCUMULATING SNOWFALL TO MAINLY THE NORTHERN MOUNTAINS
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

5 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
March 3, 3:45 AM MST to March 4, 6:30 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Mesonet

The Salt Lake and Tooele valleys experienced scattered severe wind gusts through this period, including gusts of 72 mph and 62 mph at Vernon Hill, and 59 mph at the Great Salt Lake Marina. A few large trees were also knocked down in Salt Lake county.

High Wind, Wasatch Mountains I-80 North

When
March 3, 3:45 AM MST to March 4, 7:30 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet

Scattered severe wind gust reports occurred over the period of a couple days, including 88 mph at Ogden Peak and 82 mph at Snowbasin-Straw Top.

High Wind, Wasatch Mountains South of I-80

When
March 3, 5:00 AM MST to March 4, 7:30 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

Maximum measured wind gusts included 77 mph at Cardiff Peak and 81 mph at Sundance Arrowhead. In addition, the winds also derailed cables from a support tower pulley system on the Peruvian lift at Snowbird, prompting the evacuation of 89 patrons as the lift automatically shut down.

High Wind, Great Salt Lake Desert and Mountains

When
March 4, 6:10 PM MST to 6:55 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$30,000
Reported by
Mesonet

Measured wind gusts included 63 mph at the Upper Cedar Mountain and Camel Back Mountain sensors, 60 mph at the English Village sensor, and 59 mph at the Simpson Springs sensor. In addition, two semitrailers were toppled on Interstate 80.

High Wind, Southwest Utah

When
March 4, 8:35 PM MST
Where
Southwest Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Milford Airport ASOS measured a wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161750, 161753, 161758, 161759, 161760.